Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Birmingham, AL

April 4, 2001Fayette County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2001, 5:40 AM CDT for Fayette County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 4, 2001, 5:40 AM CDT (10:40 UTC)
Expired
Apr 4, 2001, 6:15 AM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fayette County, AL

What was reported inside it

TimeReportWhereRemark
Apr 4, 6:15 AM CDTHail 0.75Fayette, ALDime size hail reported near Fayette.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS54 KBMX 041040
SVRBHM
ALC057-041115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 AM CDT WED APR 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN ALABAMA

* UNTIL 615 AM CDT

* AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF BERRY...MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHERN FAYETTE COUNTY.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3369 8794 3353 8794 3353 8767 3369 8757

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:46 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 4, 3:46 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
346 AM CDT WED APR 04 2001

AT 8 Z SFC BOUNDARY LOCATED FROM ~ GWO TO MEI TO GZH. THIS BOUNDARY
WILL CONTINUE TO BE THE FOCUSING MECHANISM FOR PRECIP THROUGH
TONIGHT.

MODELS ARE IN DECENT AGREEMENT THROUGH THE SHORT TERM. WEST COAST
TROUGH DIGS TODAY...RESULTING IN RISING HEIGHTS OVER THE MS VALLEY.
THE MAIN FEATURE...SFC BOUNDARY...LOOKS TO REMAIN IN THE SAME
VICINITY AS CURRENT LOCATION...WITH A SLIGHT JOG NORTHWARD
ANTICIPATED. LAPSE RATES WILL BE FAIRLY STEEP AND A FEW STORMS COULD
APPROACH SEVER LIMITS...WITH HAIL AND WINDS BEING THE MAIN TREAT.
THE MAIN CONCERN WILL BE FLOODING. WINDS ALOFT WILL BE
UNIDIRECTIONAL AND THUNDERSTORMS WILL LIKELY MOVE OVER THE SAME
AREAS. WILL KEEP THE CURRENT FF WATCH CONFIGURATION WITH A FEW
COUNTIES ADDED...THE ADDITIONS WILL BE MAINLY OVER NORTHWEST AL. WILL
HAVE THE WATCH WORDED FOR TODAY...AND THE DAY SHIFT WILL MONITOR FOR
ANY EXTENSION.

BY TONIGHT...TSRA SHOULD BE ENDING. MODELS AGREE ON HEIGHTS RISING
AND SHORT/WAVES MOVING OUT OF THE AREA. BY THU...SFC FRONT MOVES
WESTWARD...AND DRYER LOW LEVEL AIR FILTERS IN...BY EAST WINDS.
THU-FRI RIDGE AXIS WILL BE JUST TO OUR WEST...THEN MOVE OVER THE
REGION. SUBSIDENCE SHOULD INHIBIT ANY PRECIP. FOR THE WEEKEND...
THICKNESSES INCREASE AND THE WARM UP CONTINUES.

FOR TEMPS...WILL GO LOWER THAN MOS...AS RAIN CLDS SHOULD KEEP
TEMPS DOWN. BUT KEEP IN MIND...ANY THINNING OF THE CLOUDS AND TEMPS
WILL QUICKLY RISE.

HSV 70/57 73/57 80 430
BHM 71/57 75/57 81 751
MGM 72/60 78/59 84 851

.BHM...FLASH FLOOD WATCH FOR PARTS OF NORTHWEST AND CENTRAL
       ALABAMA TODAY.

848

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:58 PM CDTFlash Flood WarningBMXChilton, Coosa3 hr
Apr 3, 8:24 PM CDTFlash Flood WarningBMXClay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more3 hr
Apr 3, 8:30 PM CDTFlash Flood WarningBMXChambers, Randolph4 hr
Apr 3, 10:43 PM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more3 hr
Apr 4, 12:21 AM CDTFlash Flood WarningBMXGreene, Hale, Sumter99 min
Apr 4, 1:32 AM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Dallas, Greene, Hale and 5 more6 hr
Apr 4, 7:26 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 4, 8:07 AM CDTSevere Thunderstorm WarningBMXHale23 min
Apr 4, 8:25 AM CDTSevere Thunderstorm WarningBMXCoosa35 min
Apr 4, 8:36 AM CDTSevere Thunderstorm WarningBMXSumter24 min
Apr 4, 9:00 AM CDTSevere Thunderstorm WarningBMXSumter30 min
Apr 4, 9:04 AM CDTSevere Thunderstorm WarningBMXPerry26 min
Apr 4, 9:06 AM CDTSevere Thunderstorm WarningBMXBibb39 min
Apr 4, 9:57 AM CDTSevere Thunderstorm WarningBMXPerry33 min
Apr 4, 10:12 AM CDTFlash Flood WarningBMXDallas3 hr
Apr 4, 11:35 AM CDTSevere Thunderstorm WarningBMXPickens40 min
Apr 4, 12:11 PM CDTSevere Thunderstorm WarningBMXPickens34 min
Apr 4, 1:51 PM CDTFlash Flood WarningBMXMorgan3 hr
Apr 4, 5:04 PM CDTSevere Thunderstorm WarningBMXPickens41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.